Rosacea-like eruption due to topical pimecrolimus
Published Web Locationhttps://doi.org/10.5070/D3215027532
Topical calcineurin inhibitors have been used outside their approved indications for a number of conditions, including topical steroid-induced rosacea. However, tacrolimus ointment itself has been reported to trigger rosacea in a small number of cases. We report a case of a rosacea-like eruption in a 39-year-old woman occurring after the use of pimecrolimus cream for 12 months for atopic dermatitis. Withdrawal of pimecrolimus combined with treatment with oral lymecycline, topical metronidazole, and an emollient resulted in resolution of the eruption. There have been 5 previously reported cases of a topical pimecrolimus-induced rosacea-like eruption suggesting that this rare side-effect may be a class effect of all topical calcineurin inhibitors. Dermatologists prescribing these drugs should be aware of this uncommon complication and may wish to warn patients of its occurrence as a potential side-effect when using topical calcineurin inhibitors in facial skin in adults.